Methylphenidate-induced orofacial and extremity dyskinesia

Judit Balázs, Márta Besnyo, Júlia Gádoros

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

In this paper, we report the case of a 6 1/2-year-old male patient diagnosed with attention-deficit/hyperactivity disorder (ADHD) who developed orofacial and extremity dyskinesias immediately after methylphenidate treatment. The episode lasted 5 hours, peaking in intensity 2 hours after the medication was administered before gradually subsiding. Five hours after the methylphenidate was administered, the child became extremely irritated and aggressive, which lasted approximately 2 hours. The patient's general intelligence (IQ) was measured to be below the normal range. The potential relationship between methylphenidate intake and the development of dyskinesia calls into question different mechanisms involving drug-receptor interaction or individual drug sensitivity related to a lower IQ. Our case report has practical implications for physicians by raising their awareness of dyskinesia as a potential side effect of methylphenidate treatment.

Original languageEnglish
Pages (from-to)378-381
Number of pages4
JournalJournal of Child and Adolescent Psychopharmacology
Volume17
Issue number3
DOIs
Publication statusPublished - Jun 1 2007

    Fingerprint

Keywords

  • Attention-deficit/hyperactivity disorder
  • Mental retardation
  • Stimulants

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Psychiatry and Mental health
  • Pharmacology (medical)

Cite this